Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS Tallahassee, FL

May 13, 1999Coffee County, Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 13, 1999, 8:22 PM CDT for Coffee County, Geneva County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 1999, 8:22 PM CDT (01:22 UTC)
Expired
May 13, 1999, 8:55 PM CDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Coffee County, AL, Geneva County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 4:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1999-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1999-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
702 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KTLH 140123 RRA
SVRTLH
ALC031-061-140155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
922 PM EDT THU MAY 13 1999

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COFFEE COUNTY IN SOUTHEASTERN ALABAMA
  GENEVA COUNTY IN SOUTHEASTERN ALABAMA

* UNTIL 855 PM CDT (955 PM EDT)

* AT 820 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF SAMSON OR 3 MILES
  NORTHWEST OF KINSTON... MOVING SOUTHEAST AT 25 MPH. NICKEL SIZED
  HAIL HAD BEEN REPORTED BY SPOTTERS WITH THIS STORM.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
KINSTON                   BY 825 PM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&

TJT/AFD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:00 PM CDT, 7 hours 22 minutes earlier.

Area forecast discussion, May 13, 1:00 PM CDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT THU MAY 13 1999

IN THE SHORT TERM...SCATTERED CONVECTION IS EXPECTED THROUGH THE
AFTERNOON AND INTO THIS EVENING. STORM CLUSTER OVER GULF (SOUTH OF
PANAMA CITY) HAS WEAKENED & WILL MOVE E-SE & GENERALLY STAY OFF
SHORE. WITH GRADIENT LEVEL FLOW MORE WESTERLY & STRONGER
TODAY...SEA BREEZE WILL RUN AHEAD OF SHORTWAVE ENERGY FROM NORTHERN
SYSTEM...& NOT BE MUCH OF A FACTOR. BUT SHORTWAVE ENERGY WILL SWING
THROUGH CWA TOWARD EVENING & OVERNIGHT & SHOULD HELP GENERATE
CONVECTION. AS AFTERNOON PROGRESSES...ADDITIONAL DESTABALIZATION
WILL OCCUR...WITH MAIN THREAT OVER CWA OF SOME PULSE STORMS.
PRECIPITABLE WATER VALUES ARE GENERALLY ABOVE 1.20 INCHES...& SOME
LOCALIZED HEAVY RAIN IS EXPECTED. OVERALL SEVERE POTENTIAL SHOULD
STAY LOW.

MODELS ARE GENERALLY CONSISTENT WITH MOVING SHORTWAVE EAST OF CWA
BY FRI NOON...AS PREFRONTAL TROUGH DRIFTS THROUGH TONIGHT...THEN
WEAK COLD FRONT FRI AM. SHOULD BE SOME SCATTERED CONVECTION...BUT
MOST OF DYNAMICS STAY NORTH. AS WINDS SHIFT TO W-NW...DRYING TREND
SEEN FRIDAY AFTERNOON & INTO WEEKEND. ETAS DEPICTION OF PRECIP
FIELDS ARE HIT & MISS PER SCATTERED AFFECT.

FOR TEMPS...COOLER FAN LOOKS BETTER.

TLH 61 84 58 84 532-
PFN 65 81 62 82 432-
DHN 65 84 60 83 543-
ABY 62 83 60 82 5432
VLD 62 85 61 84 5432

MCT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:26 PM CDTSevere Thunderstorm WarningTAEHenry34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.